Alert archive / California / Small Craft Advisories in 2021

Small Craft Advisory 175, NWS Los Angeles, CA

December 29, 2021

NWS Los Angeles, CA issued this small craft advisory at Dec 29, 2021, 4:10 PM PST. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Dec 29, 2021, 4:10 PM PST (00:10 UTC)
Expired
Dec 30, 2021, 3:00 AM PST
In force
11 hr
Issued by
NWS Los Angeles, CA

The text

As transmitted.

366 
WHUS76 KLOX 300010
MWWLOX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
410 PM PST Wed Dec 29 2021

PZZ673-300815-
/O.NEW.KLOX.SC.Y.0175.211230T0010Z-211230T1100Z/
Waters from Pt. Sal to Santa Cruz Island CA and westward 60 nm
including San Miguel and Santa Rosa Islands-
410 PM PST Wed Dec 29 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 3 AM PST THURSDAY...

* WHAT...Hazardous sea conditions.

* WHERE...Waters from Pt. Sal to Santa Cruz Island CA and 
  westward 60 nm including San Miguel and Santa Rosa Islands.

* WHEN...Until 3 AM PST Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...See the Coastal Waters Forecast (CWFLOX).

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

PZZ676-300815-
/O.EXB.KLOX.SC.Y.0174.000000T0000Z-211230T1100Z/
Outer waters from Santa Cruz Island to San Clemente Island to
60 NM offshore including San Nicolas and Santa Barbara Islands-
410 PM PST Wed Dec 29 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 3 AM PST THURSDAY...

* WHAT...Hazardous sea conditions.

* WHERE...Outer waters from Santa Cruz Island to San Clemente 
  Island to 60 NM offshore including San Nicolas and Santa 
  Barbara Islands.

* WHEN...Until 3 AM PST Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...See the Coastal Waters Forecast (CWFLOX).

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

PZZ650-300815-
/O.EXB.KLOX.SC.Y.0174.000000T0000Z-211230T1800Z/
East Santa Barbara Channel from Pt. Conception to Pt. Mugu CA
including Santa Cruz Island-
410 PM PST Wed Dec 29 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 10 AM PST THURSDAY...

* WHAT...Hazardous sea conditions.

* WHERE...East Santa Barbara Channel from Pt. Conception to Pt. 
  Mugu CA including Santa Cruz Island.

* WHEN...Until 10 AM PST Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...See the Coastal Waters Forecast (CWFLOX).

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

PZZ655-300815-
/O.EXT.KLOX.SC.Y.0174.000000T0000Z-211230T1800Z/
Inner waters from Point Mugu to San Mateo Pt. CA including Santa
Catalina and Anacapa Islands-
410 PM PST Wed Dec 29 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 10 AM PST THURSDAY...

* WHAT...Hazardous sea conditions.

* WHERE...Inner waters from Point Mugu to San Mateo Pt. CA 
  including Santa Catalina and Anacapa Islands.

* WHEN...Until 10 AM PST Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...See the Coastal Waters Forecast (CWFLOX).

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
3 follow-up statements
172 
WHUS76 KLOX 300416
MWWLOX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
816 PM PST Wed Dec 29 2021

PZZ676-301100-
/O.CON.KLOX.SC.Y.0174.000000T0000Z-211230T1100Z/
Outer waters from Santa Cruz Island to San Clemente Island to
60 NM offshore including San Nicolas and Santa Barbara Islands-
816 PM PST Wed Dec 29 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 AM PST
THURSDAY...

* WHAT...Hazardous sea conditions.

* WHERE...Outer waters from Santa Cruz Island to San Clemente 
  Island to 60 NM offshore including San Nicolas and Santa 
  Barbara Islands.

* WHEN...Until 3 AM PST Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...See the Coastal Waters Forecast (CWFLOX).

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

PZZ673-301100-
/O.CON.KLOX.SC.Y.0175.000000T0000Z-211230T1100Z/
Waters from Pt. Sal to Santa Cruz Island CA and westward 60 nm
including San Miguel and Santa Rosa Islands-
816 PM PST Wed Dec 29 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 AM PST
THURSDAY...

* WHAT...Hazardous sea conditions.

* WHERE...Waters from Pt. Sal to Santa Cruz Island CA and 
  westward 60 nm including San Miguel and Santa Rosa Islands.

* WHEN...Until 3 AM PST Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...See the Coastal Waters Forecast (CWFLOX).

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

PZZ655-301230-
/O.CON.KLOX.SC.Y.0174.000000T0000Z-211230T1800Z/
Inner waters from Point Mugu to San Mateo Pt. CA including Santa
Catalina and Anacapa Islands-
816 PM PST Wed Dec 29 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST
THURSDAY...

* WHAT...Hazardous sea conditions.

* WHERE...Inner waters from Point Mugu to San Mateo Pt. CA 
  including Santa Catalina and Anacapa Islands.

* WHEN...Until 10 AM PST Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...See the Coastal Waters Forecast (CWFLOX).

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

PZZ650-301230-
/O.CON.KLOX.SC.Y.0174.000000T0000Z-211230T1800Z/
East Santa Barbara Channel from Pt. Conception to Pt. Mugu CA
including Santa Cruz Island-
816 PM PST Wed Dec 29 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST
THURSDAY...

* WHAT...Hazardous sea conditions.

* WHERE...East Santa Barbara Channel from Pt. Conception to Pt. 
  Mugu CA including Santa Cruz Island.

* WHEN...Until 10 AM PST Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...See the Coastal Waters Forecast (CWFLOX).

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
379 
WHUS76 KLOX 300737
MWWLOX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
1137 PM PST Wed Dec 29 2021

PZZ650-300845-
/O.CAN.KLOX.SC.Y.0174.000000T0000Z-211230T1800Z/
East Santa Barbara Channel from Pt. Conception to Pt. Mugu CA
including Santa Cruz Island-
1137 PM PST Wed Dec 29 2021

...SMALL CRAFT ADVISORY IS CANCELLED...

Winds have diminshed below advisory level.

$$

PZZ676-301100-
/O.CON.KLOX.SC.Y.0174.000000T0000Z-211230T1100Z/
Outer waters from Santa Cruz Island to San Clemente Island to
60 NM offshore including San Nicolas and Santa Barbara Islands-
1137 PM PST Wed Dec 29 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 AM PST
THURSDAY...

* WHAT...Hazardous sea conditions.

* WHERE...Outer waters from Santa Cruz Island to San Clemente 
  Island to 60 NM offshore including San Nicolas and Santa 
  Barbara Islands.

* WHEN...Until 3 AM PST Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...See the Coastal Waters Forecast (CWFLOX).

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

PZZ673-301100-
/O.CON.KLOX.SC.Y.0175.000000T0000Z-211230T1100Z/
Waters from Pt. Sal to Santa Cruz Island CA and westward 60 nm
including San Miguel and Santa Rosa Islands-
1137 PM PST Wed Dec 29 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 AM PST
THURSDAY...

* WHAT...Hazardous sea conditions.

* WHERE...Waters from Pt. Sal to Santa Cruz Island CA and 
  westward 60 nm including San Miguel and Santa Rosa Islands.

* WHEN...Until 3 AM PST Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...See the Coastal Waters Forecast (CWFLOX).

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

PZZ655-301545-
/O.CON.KLOX.SC.Y.0174.000000T0000Z-211230T1800Z/
Inner waters from Point Mugu to San Mateo Pt. CA including Santa
Catalina and Anacapa Islands-
1137 PM PST Wed Dec 29 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST
THURSDAY...

* WHAT...Hazardous sea conditions.

* WHERE...Inner waters from Point Mugu to San Mateo Pt. CA 
  including Santa Catalina and Anacapa Islands.

* WHEN...Until 10 AM PST Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...See the Coastal Waters Forecast (CWFLOX).

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
475 
WHUS76 KLOX 301059
MWWLOX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
259 AM PST Thu Dec 30 2021

PZZ676-301200-
/O.EXP.KLOX.SC.Y.0174.000000T0000Z-211230T1100Z/
Outer waters from Santa Cruz Island to San Clemente Island to
60 NM offshore including San Nicolas and Santa Barbara Islands-
259 AM PST Thu Dec 30 2021

...SMALL CRAFT ADVISORY WILL EXPIRE AT 3 AM PST EARLY THIS
MORNING...

Conditions have diminished below advisory levels.

$$

PZZ673-301200-
/O.EXP.KLOX.SC.Y.0175.000000T0000Z-211230T1100Z/
Waters from Pt. Sal to Santa Cruz Island CA and westward 60 nm
including San Miguel and Santa Rosa Islands-
259 AM PST Thu Dec 30 2021

...SMALL CRAFT ADVISORY WILL EXPIRE AT 3 AM PST EARLY THIS
MORNING...

Conditions have diminished below advisory levels.

$$

PZZ655-301800-
/O.CON.KLOX.SC.Y.0174.000000T0000Z-211230T1800Z/
Inner waters from Point Mugu to San Mateo Pt. CA including Santa
Catalina and Anacapa Islands-
259 AM PST Thu Dec 30 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST THIS
MORNING...

* WHAT...Hazardous sea conditions.

* WHERE...Inner waters from Point Mugu to San Mateo Pt. CA 
  including Santa Catalina and Anacapa Islands.

* WHEN...Until 10 AM PST this morning.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...See the Coastal Waters Forecast (CWFLOX).

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this small craft advisory went out at Dec 29, 3:35 PM PST, 35 minutes earlier.

Area forecast discussion, Dec 29, 3:35 PM PST, 35 minutes before
Area Forecast Discussion
National Weather Service Los Angeles/Oxnard CA
335 PM PST Wed Dec 29 2021

.SYNOPSIS...29/154 PM.

A storm system will move over the region through Thursday and
bring rain, wind, and mountain snow to the area. Temperatures will
remain significantly below average. Dry weather is expected
Friday through the upcoming holiday weekend, then light
precipitation is possible early next week.

&&

.SHORT TERM (TDY-SAT)...29/203 PM.

Quite a bit of rain and shower activity so far today but not a
whole lot in the way of accumulation and higher rates. Rain has
overspread an area from eastern SBA Co into LA Co then a break
going north until northern SLO Co. Just beyond that is an
organized but relatively narrow NE-SW band that's just now moving
into the Monterey area. Meanwhile, the main upper trough axis has
slid past the bay area and moving southward.

A majority of the 12Z models, including ensembles, are sticking
with the idea of fairly steady precipitation across most of the
area through the rest of today. Then later this evening the
steadier precipitation becomes more confined from mainly SBA Co
into LA Co, more so into LA Co. That's when the upper trough slows
down and maintains a consistent feed of what moisture there is to
start piling up the totals. Ensembles are in good agreement with
this, including the 12Z HREF which has had good run to run
consistency. The one outlier remains the NAM which its 18Z run
still spreads the high totals into VTU Co but not as much into SBA
Co as earlier runs showed. The 12Z GEFS and EPS solutions have
lowered the totals some, but not significantly. They're still
pretty significant in the LA basin where the 06Z EPS mean showed
about 3.25 inches total for downtown LA and the 12Z run lowered it
to around 2.75 inches. Overall not a lot of change in official
forecast totals other than knocking SBA Co down a bit and
increasing the totals in the San Gabriels a bit. Thus totals
through Thursday will range from a 0.5 to 4 inches coasts and
valleys and 3 to 7 inches foothills and mountains. The higher end
of those totals will be more common through LA Co then decreasing
as you go north to the central coast.

Although rates are not impressive at this time, they should pick
up tonight across LA and VTU Counties and 0.25 to 0.75 per hour
should be common. It's possible the longer duration rates could
reach up to 2 inches in several hours. Because of the concern
with these higher rates and their duration, a flash flood watch
has been issued for the recent burn areas of Los Angeles County
for tonight and extending into tomorrow. With the trough slowing
down a bit tonight, expecting steady rainfall tonight into
tomorrow morning for mainly LA and VTU Co before the back edge
should be moving east of the forecast area sometime around midday
tomorrow and it turns more showery. Models are bringing in enough
unstable air to hint at a slight chance of thunderstorms, although
would be good to see lightning activity now as the trough is
sliding southward, which so far it's been quiet. Have left thunder
in the forecast but trimmed it back to over the water and nearby
coastal areas for tonight and tomorrow morning. Models also still
show conditions slightly favorable for rotating cells, thus will
need to monitor for any waterspout activity, mainly over the LA
and VTU Co waters.

For snow there's still a good potential for quite a bit at the
higher elevations, as in up to several feet. Models have actually
raised snow levels a bit and are more like around 5500 to even
6000 feet tonight when the precipitation is heaviest. Snow levels
should dip down a little lower thus still thinking the more
significant accumulation will be above 5000 feet. Winds,
especially later today and tonight, will be gusting to as high as
40 to 60 mph and producing areas of blowing snow. The likelihood
of accumulating snow down the Grapevine is probably minimal
considering the forecast snow levels and the timing with main
precipitation, thus any accumulation will be very light and very
likely not accumulating on the highway.

Friday could see some stray showers hanging around some inland
areas although the core of the upper low is forecast to be to our
southeast by early Friday morning which will help to keep shower
activity minimal at best. Then by Saturday the broad trough that's
been parked over the west will finally begin to move east and a
weak upper ridge moves in from the eastern Pacific and over the
area. This will bring a very slight warming trend that begins on
Saturday, but temperatures will still be quite a bit below normal
for this time of year. Still appears as though some gusty
northeast winds will occur through parts of LA and VTU Counties on
New Year's Day, although nothing to concerning

.LONG TERM (SUN-WED)...29/203 PM.

Temperatures sneak up a little bit more on Sunday under sunny
skies but temps remain 5 to 10 degrees below normal. On Monday
models shift the ridge to the east and develop another upper
trough off the coast of British Columbia. This trough digs down
into the Pacific NW and heights lower over the forecast area on
Tuesday. Ensemble solutions are unimpressive as far as
precipitation with this trough this far south. The best chances,
if any, are over the central coast then decreasing from there
southward. For now there's chance PoPS for areas north of Point
Conception on Tuesday and Tuesday night per the NBM and what's in
the official forecast. Slight chances hang around on Wednesday but
even less than Tuesday's chances.Amounts are expected to be light.

&&

.AVIATION...29/2334Z.

At 2315Z, there was no marine inversion at KLAX, but a moist layer
up to 10000 feet was observed.

Overall, low confidence in 00Z TAF package. High confidence in
rain with IFR/MVFR CIG/VSBYs, but low confidence in timing of
flight category changes through Thursday afternoon. Heaviest rain,
and likely worst flight conditions, will occur across Ventura and
LA counties tonight through Thursday morning.

KLAX...Low confidence in 00Z TAF. High confidence in moderate
rainfall through Thursday morning with IFR/MVFR CIGs and VSBYs.
However, low confidence in timing of flight category changes
through TAF period. A persistent east to southeast wind will
continue through 20Z with speeds 10-15 knots likely.

KBUR...Low confidence in 00Z TAF. High confidence in moderate
rainfall through Thursday morning with IFR/MVFR CIGs and VSBYs,
but low confidence in flight category changes through TAF period.

&&

.MARINE...29/940 AM.

In the outer waters, S winds will locally reach Small Craft
Advisory (SCA) levels in the northern two zones (PZZ670/673) this
morning, but overall should be below SCA levels thru Thu. Winds
will shift to N Thu, then increase, likely reaching SCA levels Thu
night. SCA level NW-N winds will likely continue thru Sat before
diminishing.

In the southern zone (PZZ676), SCA level S winds are expected to
develop this afternoon or evening, then will continue at those
levels at times thru Thu morning, at least across eastern
sections. Winds should decrease Thu afternoon. Winds will shift to
NW Thu night, then increase to SCA levels Fri and remain at those
levels thru late Fri night or Sat.

In the inner waters north of Pt Sal, S winds locally reach SCA
levels today but overall should be below SCA levels. SCA conds
are not expected tonight thru Thu. There is a 30% chance of SCA
level NW-N winds Thu evening, and a 40% chance Fri afternoon and
evening.

In the SBA Channel, confidence is low. SE winds will increase
today, and while winds are expected to remain below SCA levels,
there is a 30-40% chance that they will reach SCA levels for
a few hours this afternoon. There is a 40% chance of SCA level SE
winds again Thu morning into Thu afternoon. Winds will shift to
NW late Thu night or Fri morning, and there is a 30-40% chance of
SCA level NW winds Fri afternoon and evening.

In the inner waters south of Pt Mugu, winds will shift to S this
morning and increase, with SCA level S winds likely this afternoon
or evening thru Thu morning. Winds will diminish late Thu, shift
to NE Thu night, then NW Fri. There is a 30% chance of SCA level
NW winds Fri afternoon and evening.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
CA...Winter Storm Warning in effect until 7 PM PST Thursday for
      zones 52-53. (See LAXWSWLOX).
     Winter Storm Warning in effect until 4 AM PST Friday for zone
      54. (See LAXWSWLOX).
     Flash Flood Watch in effect through Thursday afternoon for
      zones 54-59. (See LAXFFALOX).
     Wind Advisory in effect until 10 PM PST this evening for zone
      59. (See LAXNPWLOX).
PZ...Small Craft Advisory in effect until 9 AM PST Thursday for
      zone 655. (See LAXMWWLOX).

&&

.HAZARD POTENTIAL OUTLOOK (SAT-WED).

No significant hazards expected.

&&

PUBLIC...Jackson
AVIATION...RAT
MARINE...MW/DB
SYNOPSIS...Jackson

weather.gov/losangeles

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 29, 11:02 PM PSTAreal Flood AdvisoryLOXLos Angeles, Ventura6 hr
Dec 30, 4:31 AM PSTSpecial Marine WarningLOX29 min
Dec 30, 4:54 AM PSTAreal Flood AdvisoryLOXLos Angeles, Ventura6 hr
Dec 30, 4:57 AM PSTSpecial Marine WarningLOX33 min
Dec 30, 8:11 AM PSTSmall Craft AdvisoryLOX42 hr
Dec 30, 10:47 AM PSTAreal Flood AdvisoryLOXLos Angeles, Ventura4 hr
Dec 30, 2:28 PM PSTGale WarningLOX36 hr
Dec 30, 2:28 PM PSTSmall Craft AdvisoryLOX36 hr

Nearby

Small Craft Advisories in California, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.